Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 14, 2008, 3:35 AM CST for 5 counties in Iowa. It took effect at Jan 14, 2008, 5:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2008, 3:35 AM CST (09:35 UTC)
- In effect from
- Jan 14, 2008, 5:00 AM CST
- Expired
- Jan 14, 2008, 9:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDMX 140935 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CST MON JAN 14 2008 IAZ004-005-015-023-024-141500- /O.NEW.KDMX.WC.Y.0002.080114T1100Z-080114T1500Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT 335 AM CST MON JAN 14 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. WIND CHILL INDEX VALUES WILL FALL TO BETWEEN 20 BELOW ZERO AND 25 BELOW ZERO FOR SEVERAL HOURS THIS MORNING. AN ARCTIC AIRMASS SURGING SOUTHEASTWARD ACROSS THE NORTHERN PLAINS WILL BRING NEAR TO SLIGHTLY BELOW ZERO AIR TEMPERATURES TO NORTHWEST IOWA EARLY THIS MORNING...ALONG WITH A BRISK NORTHWEST WIND BETWEEN 15 AND 20 MPH. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILL INDEX VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ MOYER
1 follow-up statement
000 WWUS43 KDMX 141505 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 905 AM CST MON JAN 14 2008 .A SLOW IMPROVEMENT TO WIND CHILL VALUES IS EXPECTED THIS MORNING. IAZ004-005-015-023-024-141615- /O.EXP.KDMX.WC.Y.0002.000000T0000Z-080114T1500Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT 905 AM CST MON JAN 14 2008 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. WIND CHILL VALUES WILL REMAIN IN THE 15 BELOW ZERO TO 20 BELOW ZERO RANGE ACROSS NORTHERN IOWA THIS MORNING. ONLY SLOW IMPROVEMENT WILL BE SEEN WITH TEMPERATURES IN THE SINGLE DIGITS ABOVE ZERO AND WINDS AROUND 15 MPH. $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 2:47 AM CST, 48 minutes earlier.
Area forecast discussion, Jan 14, 2:47 AM CST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 247 AM CST MON JAN 14 2008 .SHORT TERM /TODAY/... SECONDARY COLD FRONT HAS MOVED SOUTH OF THE AREA AND BRISK NORTHWEST WINDS BLOWING FROM A SOURCE REGION OVER THE DAKOTAS AND MN WITH TEMPS BELOW ZERO ARE USHERING IN MUCH COLDER TEMPS THAN WEVE SEEN RECENTLY. BATCH OF STRATOCU IN WEAK CYCLONIC FLOW PRODUCING WIDESPREAD VERY LIGHT SNOW THIS MORNING...BUT VISIBILITY NOT DROPPING BELOW 5 MILES SO DO NOT EXPECT ANY MEASURABLE SNOW THROUGH 12Z. CLEARING ALREADY PUSHING INTO NW IA AT THIS TIME AND EXPECT MUCH OF THE STRATOCU AND LIGHT SNOW TO BE CONFINED TO THE FAR EAST AND SOUTHEAST SECTIONS BETWEEN 12Z AND 15Z THIS MORNING...WITH THE BALANCE OF THE DAY GENERALLY SUNNY. THOUGH WOULD NOT BE SURPRISED TO SEE SOME CUMULUS REDEVELOP WITH DAYTIME HEATING...SUCH AS IT WILL BE. ANY STRATOCU THAT DOES FORM WILL BE CAPABLE OF PRODUCING VERY LIGHT SNOW DUE TO BEING IN THE DENDRITIC LAYER. TEMPERATURES FOR TODAY WILL STRUGGLE TO RECOVER GIVEN STRENGTH OF COLD ADVECTION. HAVE GONE BELOW MOS GUIDANCE WITH HIGHS AROUND 10 NORTH TO LOWER 20S SOUTH...WITH WIND CHILL VALUES MAKING IT FEEL EVEN COLDER. .LONG TERM /TONIGHT THROUGH SUNDAY/... HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA TONIGHT AND STAYED CLOSE TO THE COLDER MET/SREF GUIDANCE. A RETURN TO SOUTHERLY FLOW WILL PROVIDE A BRIEF MODERATION IN TEMPERATURES ON TUESDAY. WE WILL BE STARTING THE DAY IN THE SINGLE DIGITS...HOWEVER...SO HAVE TEMPERED THE WARM-UP SOMEWHAT. ATTENTION THEN TURNS TO THE ARRIVAL OF THE NEXT COLD FRONT LATE TUESDAY INTO WEDNESDAY. THE GFS IS A COMPROMISE BETWEEN THE FASTER NAM AND THE SLOWER ECMWF REGARDING TIMING OF THE SURFACE FRONT AND UPPER TROUGH...SO FOR NOW WILL KEEP POPS LIMITED MAINLY TO THE EAST HALF OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. THE GFS CONTINUES TO SUGGEST LIMITED MOISTURE AND THE BEST CHANCE OF ANY LIGHT ACCUMULATIONS SHOULD BE ACROSS THE SOUTHEAST. HOWEVER...THE NEW 14/00Z ECMWF IS EVEN MORE AMPLIFIED AND SLOWER...WITH A STRONGER SFC WAVE AND MORE QPF ACROSS IOWA. WILL NEED TO MONITOR FOR FUTURE RUNS PROVIDING ADDITIONAL SUPPORT FOR THIS SCENARIO. COLDER TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY...BUT THE COLDEST AIR WILL HOLD OFF LATER IN THE WEEK. THE GEM/GFS ARE SUGGESTING A STRONGER SFC WAVE TO DROP SOUTH THROUGH IOWA THURSDAY NIGHT INTO FRIDAY...WHILE THE ECMWF IS MUCH MORE DIFFUSE. BEHIND THIS BOUNDARY...BITTERLY COLD AIR WILL SETTLE INTO THE REGION FOR FRIDAY THROUGH THE WEEKEND WITH 850MB TEMPS APPROACHING -25C. EXPECT HIGHS ONLY IN THE SINGLE DIGITS AND TEENS...AND LOWS MAINLY IN THE SINGLE DIGITS EITHER SIDE OF ZERO. WIND CHILL VALUES WILL BE THE BIGGEST CONCERN ON FRIDAY...WITH LIKELY VALUES OF -15 TO -25F OVER THE NORTH HALF OF THE FORECAST AREA. && .AVIATION...14/06Z CANADIAN HIGH NOW PUSHING IN BEHIND CLIPPER SYSTEM. STRONG COLD ADVECTION ALONG WITH CLOUDS AND FLURRIES WILL CONTINUE OVER THE NERN PORTION OF CENTRAL IOWA. KMCW AND KALO MAY CONTINUE TO SEE FLURRIES OR LIGHT SNOW SHOWERS THROUGH MUCH OF THE NIGHT THOUGH I END ANY PCPN OVER KMCW BY 08-09Z. MVFR/IFR COND PREVAIL MAINLY DUE TO CIGS THOUGH THERE ARE SOME HOLES IN THE OVC SO XPCT CIGS TO JUMP AROUND A BIT. FINALLY CLRG OVER THE TAF SITES BTW 16Z-22Z THOUGH COLD AIR CU WL LIKELY DEVELOP SHOULD WE CLEAR TOO RAPIDLY. AS A RESULT I PUT PERIODS OF BKN040 IN THE TAFS DURING THE LATE MORNING AND AFTN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. SHORT TERM...MOYER AVIATION...FAB LONG TERM...KINNEY
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.